Many medical procedures are performed while the horse is under standing chemical restraint, but anesthesia in horses can be risky. One study cites an almost 2% mortality rate for equine patients within seven days of receiving general anesthesia.
"It may be especially difficult to correctly dose sedative drugs in very old or debilitated patients. Similarly, very anxious or excited horses may require very high doses of drugs that could simultaneously interfere with a horse's ability to remain standing," said Robert J. Brosnan, DVM, PhD, Dipl. ACVA, of the University of California at Davis.
Once the procedure is finished, excessive sedation might persist, making it difficult for the horse to stand and requiring more drugs to reverse its effects. Brosnan and Eugene P. Steffey, VMD, PhD, Dipl. ACVA, examined the effects of propofol, a short-acting anesthetic, as an equine sedative. They found that it was not useful alone, but might be useful when combined with other drugs.
Short-acting anesthetics might be safer because they give the veterinarian greater control over the depth and duration of the sedation. Although low doses of propofol in horses causes short periods of sedation, which is desirable, higher doses can cause excessive stumbling, muscle weakness, and possibly excitement, according to Brosnan.
"As a single agent, propofol is not suited as an equine sedative agent. However, it may be possible to use this drug with other sedative agents to take advantage of propofol’s desirable kinetic properties (rapid onset, rapid clearance)," he said.
With support from the Center for Equine Health at UC Davis, Brosnan is planning more studies to develop new sedation regimens that integrate propofol. "We are striving to make sedation and anesthesia in horses as safe as it is humans," he said, noting "propofol is a potent sedative-anesthetic and should only be used by veterinarians or licensed veterinary technicians under the direct supervision of a veterinarian."
The study, "Sedative effects of propofol in horses," was published in the September 2009 issue of Veterinary Anaesthesia and Analgesia. The abstract is available on PubMed.
Disclaimer: Seek the advice of a qualified veterinarian before proceeding with any diagnosis, treatment, or therapy.